To see GP in a few hours who want to reduce meds- Im not so sure hes right

Help please!

I am sitting here with my heart pounding at 48 bpm and had the tremors all week.

My TSH is 0.02, T 3 is 3.2 and T 4 at 13.

I have just taken a call from the surgery saying to reduce my levo from 75 mg to 50! I've been hyper before my RAI treatment last year and know what hyper feels like- and this doesn't feel like hyper. I sleep well , and yet Im knackered all day. I said to the nurse then I am not happy to reduce and shes made me an app to see the GP at 3 oclock this afternoon. I am dreading going to see him. Have I got it all wrong??

17 Replies

  • It amazes me how often GPs try to do this. They know nothing about treating with thyroid hormones. The assumption is that if below range we will have a heart attack. If you feel well in no way reduce your medication.

    If you email and ask for a copy of the Pulse Online article by Dr Toft, he says we can even have a suppressed TSH and also gives the ranges the GPs can aim for. Question 6 is the one you want. Go to the date July 15, 2006 in this link and you will see they have no scientific reason for adjusting meds.

    PS - always try to give the ranges as it makes it easier to comment as labs differ.

    You are right GP wrong. 50mcg is usually a starting dose. You are only on 75mcg and still not feeling well. If she wants to reduce to 50mcg ask if she will substitute 10mcg of T3. If not, do not reduce.

  • Hi Thanks for yours and everyone elses support Thought I was loosing the plot!

    Ive just got a print out of my results from a lovely lady on reception!

    TSH 0.02 ( range 0.35-3.5)

    Ferritin 33ug/l (23-300)

    free T4 13

    free triodothyronine 3.2 ( 3.8-6) ( is this otherwise known as free t3?)

    Today I have palpitations low pulse and pins and needles and a GP who is insisting that Iower my levo??

    So confused dot com and not feeling too well

  • Yes that is free T3 - and below range which indicates you are very hypothyroid.

    - have you got the FT4 range? looks low too - the TSH is a pituitary signal which should respond to your low levels of thyroid hormones T4 & T3, your GP should be asking for a pituitary test for you (IMHO).

    your ferritin (stored iron) is in the low range and iron is needed to convert T4 to T3. (low iron also causes palpitations).

    Don't forget to ask for B12/folate and Vit D tests too as these are often low too.

    Jane :D

  • Regarding your question about free T3... Yes, free triiodothyronine is free T3.

    You will feel a lot better if you get your iron levels up. Your ferritin (iron stores) level is much too low. The midpoint for the reference range you quote is approx 140ug/L so yours needs to go up a lot.

    Your other problem is either insufficient thyroid hormone or poor conversion from T4 to T3 - or you might have both issues going on simultaneously. You don't give a range for your Free T4 so I can't say for sure.

    One of the things that helps with conversion is getting nutritional levels up to a good level. And that means you need iron, ferritin, vitamin B12, vitamin D and folate to be at good levels. Also, you need enough zinc, magnesium, selenium and possibly copper. But if you don't have enough T4 to start off with then there won't be enough to convert anyway.

    Don't let your doctor reduce your meds. If he insists on doing it then find another doctor or self-medicate.

  • sorry didn't give range for free t4 - t4 13 (Range 8-21)

  • A long period of suppressed TSH caused by hyperthyroidism or treatment with thyroid hormones leads to a lowering of the thyroid axis 'set point'. See .

    What this means in plain English is that the TSH can no longer be relied upon in such patients. It no longer reflects the activity of thyroid hormone because the thyrotrope is not working correctly. Your doctor needs to increase your levothyroxine and you will probably need some T3 (liothyronine) because the low TSH will reduce T4 to T3 conversion.

  • Your heart needs an abundance of T3 so with a 48 bpm, I would say it is struggling. Your FT3 is too low, I can tell even without the range given. I would hate to see what would happen if he lowered your dose.

  • I tell you what happens Heloise - sudden onset of tachycardia resulting in trip to AE via ambulance!!! Scariest thing that ever happened to me. Referred back to GP Desperate dot com! Insisting today that I am referred as urgent back to endo!

  • I hope you have a good endo. Your GP is in a panic as they presume if it's low you will have a heart attack. I I said before palpitations I only got with levo.

    Dr Toft said that some of us need a suppressed TSH to feel well. Let's hope your Endo adds some T3 to a reduced T4 and that might suit you and reduce palpitations. Some doctor's obviously think palpitations are due to heart disease but not always, especially if taking levo.

  • Gutted Gp refused to increase in fact told me to decrease dose to 50 from 75. Feel so


  • I do feel for you - but the very informed people above have given you good advice. Did you manage to show the Doc the article from Toft ?

  • unfortunately not as I had to go before I got it though. Feel hopeless with having a *** GP! I believing hes guessing !

  • Maybe write a polite letter and hand it to him/her with the information when you receive it....

  • helzy,

    It is a hopeless feeling but your health is too important to sit back and be a victim. There are only a few choices in hormone therapy and you can make them even better than a doctor can....especially this doctor. First try raising your levo to 100 or getting your own T3 and adding 10 T3. Either of these may make a big difference.

    You have to assess whether doctors are helping or hindering you and working out your solution accordingly.

    What happened today?

  • But you don't have to agree to change your meds. If necessary, buy your own levo;it's really cheap. Or say you accidentally dropped a pack down the loo and ask for more.

  • As you have had radio iodine I assume you have seen an endocrinologist previously. If so, contact the endocrinologist directly and say you are concerned about your condition as you are hypothyroid with low hormone levels and low TSH. Hopefully the endocrinologist will have more knowledge. If you haven't seen one insist on a referral from your GP. Take someone along with you so you can be polite but firm.

    Your GP is out of their depth, they can't rely upon TSH after a period of hyperthyroidism. Don't be fobbed off. As a last resort make a formal complaint.

  • Its 3 am in the morning and I cant sleep ( most unusual) I think GP missed the obvious point here! Laying awake thinking "why now???"

    I stopped my HRT 5 weeks ago - yes I did tell the GP- but no he did not listen. I am not sure of the evidence base to this yet but stopping HRT and now feeling hypo??

You may also like...